Vicodin....ears ringing?????

Discussion in 'Fibromyalgia Main Forum' started by 2BPainfree, Jan 3, 2003.

  1. 2BPainfree

    2BPainfree New Member

    Does anyone else experiance ringing in their ears that gets worse with opioids?? I feel like I'm losing some hearing and have a constant loud-ring...very annoying (I'm always on pain meds)

    I have heard that hydrocodone can do this...what's a person with chronic pain to do?

    Just curious if anyone else has experianced this.

    Thanks,
    Susan B.
  2. toots2

    toots2 New Member

    I have had ear ringing since a few months after being dx. with fibromyalgia. It has gotten much worse over the years and I have had hearing loss too. My dr. says many fibro suffers have tinnitis because of the connective tissue problems in the ears. I also have problems with my eyes because of connective tissue problems there that often require surgery (mimics dry eye but isn't.) I too take pain medicine, lortab and an occasional percoset, which does seem to make the ringing worse. Like the pain and fatigue isn't bad enough, I have to put up with never having a silent moment and always hearing a constant ringing in my ears. It's enough to drive one crazy. Thank God for antidepressants, I say, or I would probably jump off a bridge. I hope this doesn't progress for you like it has for me. Toots
  3. jolly

    jolly New Member

    I do hear a constant sound in my ears, but it sounds like insects in the woods on a summer night and it's very pleasant. It started a couple of months ago and it's always there no matter what meds, etc. What does your ringing sound like more exactly? Jo Ellen
  4. 2BPainfree

    2BPainfree New Member

    Thanks for replying!

    The constant ringing in my ears is very high pitched and irritating. When I have noise around me I don't notice it as much but when everthing is quiet, it drives me nutz!!

    My eardrums also feel like they are bulging...I know if I back to the ENT I saw last year, he will again say..
    "it's the vicodin, it will make you go deaf. YOU have to get off that stuff!" I am feeling so sorry for myself lately..((sorry guys)).. I wish I could stop taking these meds. At this point I'm sure I have developed a dependancy..but even worse than that, the couple times I have stopped...I just couldn't stand it, miserable. Oh why, why, whywwhhhhhyyyyaaaaaaa.....do we have to go thru these things!!!

    Thanks for listening & caring...I need the (((Huggs))) right now!

    Susan B.
  5. 2BPainfree

    2BPainfree New Member

    Yes, I do take meds for arthritis. Vioxx and plaqlenil.Along with wellbutrin and now Depakote (new one)
    Vicodin and Oxycontin. Occasionally Klonopin..

    Oh....just to share, a new Doc put me on Providgil for energy! I can actually get things done and concentrate a bit better...only problem is then I over-do it and suffer with pain again (need to learn to be careful)

    I feel like a walking pharmacy!
    My husband says "You weren't sick like this before you took all those pills" Nooooo, I just suffered more!!!
    I'M SO SICK OF ALL THIS!!!!

    Such a let down everytime I try something new, feel better, think "this time I've got to get better!" and then the whole thing crashes in on me. Gosh...didn't know I would be having a "Whine" & cheese morning! You guys are great for listening AND understanding!


    Thanks again,
    Susan B.
  6. jolly

    jolly New Member

    I just wonder if you changed your attitude toward this sound that it might become a pleasant experience. I don't know at all that we're talking about the same sound, but the one I'm hearing is wonderful. When I go outside I can't tell the difference between what's in my head and what's outside. It's enabled me to stay much more centered and in a good place. Maybe I'm nuts!!! I just love this sound. So many people have brought this up on the board and I never really thought they were talking about the same thing as what I was experiencing. I've tried to see it as a high pitched tone and I can to a certain degree, but it still sounds like crickets or something. Jo Ellen
  7. 2BPainfree

    2BPainfree New Member

    What a great outlook you have! I am reading, now more than ever, how impotant it is to keep a positive attitude in the face of all this. I'm going to try and think of my sounds as something peaceful too! (I don't know if I can get mine to sound like crickets...maybe the ocean?)

    (((Meditating on peaceful waves)))
    Thanks for answering!

    Susan B.
  8. Ness

    Ness New Member

    I have had ringing in my ears on and off since I was very young...it is a high pitched sound....

    Some medications will make it worse.....if you are taking Vicodin then it has acetaminophen in it and I bet that is what is causing the ringing to get worse...especially since you have been taking it for a long period of time.

    The stuff that is added to the pain meds is actually what causes more problems than the actual narcotic..I was taking Tylenol3, Vicodin, and other pain meds ...and now I am on Oxycontin 40mg 2xday....this has been a Miracle...no ringing in the ears ...no spaced out feeling ..just RELIEF!!!! there is no acetaminophen or aspirin in Oxycontin.

    Hope this will help ...

    Peace
    Ness
    [This Message was Edited on 01/05/2003]
  9. layinglow

    layinglow New Member

    You said you took klonopin occassionally.

    I believe tinnitis is on of the things klonopin helps treat with daily dosing. This may help.

    LL
  10. 2BPainfree

    2BPainfree New Member

    Thanks LL!

    I am going to test that one out right now! Gosh..I need to go back and look up all the things klonopin is good for...seems like it helps with alot of diff things.

    Thanks so much,
    Susan B.
  11. Annette2

    Annette2 New Member

    My husband is an Audiologist and I just asked him what meds can cause ringing in the ears. He said aspirin, quinine (for malaria) and some antibiotics. He has an article which lists a lot of the meds that can cause this and will look for it. When he gives it to me I'll post what it says. He also said some of the antibiotics can also cause you to lose your hearing. I'll find out more later when he gets the article.

    Annette2
  12. 2BPainfree

    2BPainfree New Member

    That was thoughtful of you!

    Would you mind asking your husband if he agrees that hydrocodone can cause hearing loss if used over a long period of time?

    The ENT I went to last year (when the ringing was only intermittent)told me this was the problem (the hydrocodone)and I should quit all narcotic pain meds ASAP....

    What???? uhhhh...how am I suppose to move in the morning or afternoon?? This is a distressing thought..what else is there to use? (I can't use aspirin or IBProfen/motrin because I am on plaqlenil and vioxx for RA) Plaqlenil is in the antimalarial family...wonder if that could be it?

    It's interesting tho, The ringing always gets worse when I take pain medicine (maybe that ENT is right?) Funny thing tho, my ears would ring terrible even when I took Ultram...supposedly non narcotic.

    I'm just worried because the ringing has become constant. I'm embarrassed to go back to this ENT because I am still taking pain meds...but I NEED them. My pain management Doc actually says I undermedicate myself which is why I can't get my pain under control....go figure!! Wonder what kind of conversation these two Docs would have if they met up!!

    Thanks for your help!
    I do appreciate it.

    Susan B.
  13. Shirl

    Shirl New Member

    That is one of the reasons I don't take pain meds. I though I was going to go crazy with the ear ringing, it was quinine one time, then somthing that had codine in it. Plus the constipation it caused.

    I do get 'itchy' ears, which I read is a symptom of Fibro, not meds. The outer parts of my ears itch like a mosquito bit me, but there is nothing on my ears, but they do get redish and itch like mad.

    Hope you find what the cause is soon. It like to drove me nuts, plus I am already a little on the nutty side!

    Shalom, Shirl
  14. 1Writer

    1Writer New Member

    and it doesn't help it at all! I have CFS and I've had the Tinnitus for many many years, just now putting it together w/my CFS and TMJ and possibly the meds...I take Arthrotec (anti-inflammmatory for swelling knees), Pravachol (for cholesterol), 81mg aspirin and Femhrt (for HRT), Synthroid (for thyroid disease) and Klonopin (for anxiety and to help me sleep). I also take Benedryl to help me sleep and for allergies and I have asthma occassionally and use an Albuterol inhaler as needed. My husband takes Vicodin for his back and doesn't have ringing problems...so I don't know if that's your problem...I'm thinking of going to an ENT doc to find out more about Tinnitus and what can be done...but for now, I sleep with two fans and listening to a CD of rain and thunder to mask the ringing...it works!
    Hope I've been a little help.

    1Writer